Fake Drugs Have Real Consequences for Patients
Black market medicine is terrible for patients all over the world, including Americans. At best, counterfeit and substandard medicine may not adequately treat a patient's illness. At worst, counterfeit medicines may cause poisoning or death.
Each of the following stories mentions people who have been sickened or died after being treated with fake medicine. Every day, American patients are harmed when they break the closed U.S. drug supply.
Five years ago today, Marcia Bergeron suddenly passed away. Marcia thought she had a common virus, but her symptoms were actually caused by the poisonous fake medications, and instead of getting better, she died suddenly of heavy metals poisoning. The coroner’s report determined that Marcia died of cardiac arrhythmia caused by metal toxicity. The…
“The people behind these rogue websites are people without a conscience. They’re simply murderers. They killed my friend […] They don’t think about what the consequences are, that somebody could end up sick, somebody could end up dead.”
Glenda Billerbeck, visiting for Christmas, said goodbye to her friend Marcia Bergeron, not knowing the flu she thought her friend had was actually heavy metal poisoning which would kill her the same day.
Gardaí issued a warning about the use of counterfeit medication following the accidental death of two men in Tralee, Ireland. Gardaí in Kerry believe counterfeit tranquilizers purchased over the internet were involved in the deaths of two men, one in his late 20s, and the other in his early 30s, reports The Irish Examiner. Detective…
The death of a London paramedic has been ruled accidental after she ingested a fatal dose of pills purchased from a foreign online pharmacy.
Lorna Lambden, 27, a paramedic and Masters Degree student at the University of Hertfordshire, was found dead in her home on December 17, 2010, after ingesting pills purchased over the internet without a prescription, reports the Daily Mail.
The coroner, Edward Thomas, found a fatal level of the drug amitriptyline in her blood. Thomas added that the medication had not been prescribed to Lambden, but suspected she purchased an equivalent called “amitrip” from a foreign internet-based pharmacy.
Said Thomas, “…four milligrams [worth of amitriptyline were] found in her blood, and a therapeutic level is about one milligram.” He went on to say that after taking the drug she collapsed and suffered a cardiac arrhythmia, reports the St. Albans Review.
Lambden’s family knew that she had trouble sleeping and suspect she purchased the medication to rest between twelve hour shifts with the London Ambulance Service, reports the London Metro.
Lambden’s mother, a retired accident and emergency sister, said: “It’s terrible that these drugs are so freely available online and people can buy them without seeing any warnings about the harm they can do.”
Coroner Thomas said: “Amitriptyline can stop the heart and I think that is likely here. Lorna would not have known it had happened. It would not have been like a heart attack.”
On April 15, 2011, Kurt Walter Donsbach, 75, of San Diego, was sentenced to a year in county jail and probation of ten years after pleading guilty in December to 13 felony charges including unlawfully selling fake drugs to cancer patients, practicing medicine without a license and attempted grand theft.
Police questioned Kashmiri hospital employees after an infant allegedly died from an injection with expired medication.
Concluding an investigation begun in 2009, a Bonita man plead guilty today of 13 felony charges including unlawfully practicing medicine without a license and unlawfully selling or delivering misbranded drugs with intent to defraud or mislead.
Nigerian Children Killed by Contaminated Teething Medicine View larger map What: A toxic chemical mixed into a teething medicine for babies has killed at least 84 children in Nigeria as of February 16, 2009. The children died after taking My Pikin Baby Teething Mixture, a syrup for teething pain, according to Nigeria’s Health Ministry. Health…